Cardiotoxicity associated with the synthetic cannabinoid, K9, with laboratory confirmation

Research output: Contribution to journalArticle

74 Scopus citations

Abstract

Synthetic cannabinoids have been popular recreational drugs of abuse for their psychoactive properties. Five of the many synthetic cannabinoids have been recently banned in the United States because of their unknown and potentially harmful adverse effects. Little is known about these substances. They are thought to have natural cannabinoid-like effects but have different chemical structures. Adverse effects related to synthetic cannabinoids are not well known. We provide clinical effects and patient outcome following K9 use. In addition, we briefly review synthetic cannabinoids. We present a 17-year-old adolescent boy with chest pain, tachycardia, and then bradycardia associated with smoking K9. Two synthetic cannabinoids, JWH-018 and JWH-073, were confirmed on laboratory analysis. In addition to the limited current data, we demonstrate harmful adverse effects related to toxicity of 2 synthetic cannabinoids. Further studies are needed.

Original languageEnglish (US)
Pages (from-to)1320.e5-1320.e7
JournalAmerican Journal of Emergency Medicine
Volume30
Issue number7
DOIs
StatePublished - Sep 2012

    Fingerprint

ASJC Scopus subject areas

  • Emergency Medicine

Cite this